Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 280, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2012, 5:43 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 5:43 PM EDT (21:43 UTC)
- Expired
- Jul 18, 2012, 6:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA
The radar
The Roanoke radar (KFCX), 157 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:48 PM EDT | TSTM WND DMG | 4 Ese Bent Creek, VA | NUMEROUS TREES...POWERLINES AND FLAG POLE DOWN. LOTS OF PEA-SIZE HAIL. |
| Jul 18, 5:52 PM EDT | TSTM WND DMG | 5 E Bent Creek, VA | THREE TREES BLOWN DOWN NEAR HIGHWAY 60. |
| Jul 18, 5:53 PM EDT | HAIL 1.75 | 5 E Bent Creek, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
716
WUUS51 KRNK 182143
SVRRNK
VAC009-011-029-182245-
/O.NEW.KRNK.SV.W.0280.120718T2143Z-120718T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 645 PM EDT.
* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR TOWER HILL...OR NEAR BENT CREEK...AND NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
TOWER HILL...
WINGINA...
TOGA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3748 7836 3738 7899 3750 7905 3757 7891
3755 7889 3754 7883 3762 7882 3765 7877
3764 7872 3768 7871 3770 7867 3768 7865
3771 7865 3772 7830 3769 7824 3764 7824
TIME...MOT...LOC 2142Z 262DEG 6KT 3752 7875
$$4 follow-up statements
338
WWUS51 KRNK 182203
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT WED JUL 18 2012
VAC009-011-029-182245-
/O.CON.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
603 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BUCKINGHAM...NORTHERN APPOMATTOX AND SOUTHEASTERN AMHERST
COUNTIES...
AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TOWER HILL...OR 7 MILES EAST OF BENT CREEK...MOVING EAST
AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
TOWER HILL...
TOGA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3748 7836 3738 7899 3750 7905 3757 7891
3755 7889 3754 7883 3762 7882 3765 7877
3764 7872 3768 7871 3770 7867 3768 7865
3771 7865 3772 7830 3769 7824 3764 7824
TIME...MOT...LOC 2203Z 262DEG 6KT 3752 7871
$$539
WWUS51 KRNK 182216
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT WED JUL 18 2012
VAC009-011-029-182245-
/O.CON.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
616 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BUCKINGHAM...NORTHERN APPOMATTOX AND SOUTHEASTERN AMHERST
COUNTIES...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TOGA...OR 9 MILES WEST OF DILLWYN. THIS STORM WAS NEARLY
STATIONARY.
LOCATIONS IMPACTED INCLUDE...
TOGA...
BUCKINGHAM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3748 7836 3738 7899 3750 7905 3757 7891
3755 7889 3754 7883 3762 7882 3765 7877
3764 7872 3768 7871 3770 7867 3768 7865
3771 7865 3772 7830 3769 7824 3764 7824
TIME...MOT...LOC 2216Z 210DEG 0KT 3751 7862
$$522
WWUS51 KRNK 182227
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT WED JUL 18 2012
VAC009-182238-
/O.CAN.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
AMHERST VA-
627 PM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AMHERST COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3766 7830 3746 7849 3743 7870 3754 7887
3755 7887 3754 7883 3761 7870 3764 7858
TIME...MOT...LOC 2228Z 210DEG 0KT 3751 7862
$$
VAC011-029-182245-
/O.CON.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-
627 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...
AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOGA...OR 9 MILES WEST
OF DILLWYN. THIS STORM WAS NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
TOGA...
BUCKINGHAM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3766 7830 3746 7849 3743 7870 3754 7887
3755 7887 3754 7883 3761 7870 3764 7858
TIME...MOT...LOC 2228Z 210DEG 0KT 3751 7862
$$025
WWUS51 KRNK 182239
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT WED JUL 18 2012
VAC011-029-182249-
/O.EXP.KRNK.SV.W.0280.000000T0000Z-120718T2245Z/
BUCKINGHAM VA-APPOMATTOX VA-
639 PM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUCKINGHAM AND
NORTHERN APPOMATTOX COUNTIES EXPIRES AT 645 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3766 7830 3746 7849 3743 7870 3754 7887
3755 7887 3754 7883 3761 7870 3764 7858
TIME...MOT...LOC 2239Z 210DEG 0KT 3751 7862
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:51 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 18, 2:51 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT WED JUL 18 2012 .SYNOPSIS... HIGH PRESSURE COVERED THE SOUTHEAST UNITED STATES. A COLD FRONT WILL PUSH SOUTH ACROSS THE REGION THURSDAY INTO FRIDAY. THIS WEEKEND THE FRONT REMAINS TO OUR SOUTH. && .NEAR TERM /THROUGH THURSDAY/... AS OF 105 PM EDT WEDNESDAY... HEAVY RAIN PRODUCING SLOW MOVING STORMS WILL CONTINUE THRU EARLY EVENING ACROSS THE AREA BUT ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE. COVERAGE WILL BE GREATEST IN SE WV TO NW NC MTNS. AS FOR THE HEAT THIS AFTERNOON WILL SEE HEAT ADVY FOR AN HOUR OR TWO OVER BUCKINGHAM BUT BLOWOFF FROM STORMS TO THE WEST MAY EVENTUALLY REACH THEM AFTER 5 PM TO COOL THEM OFF SOME. WILL LEAVE ADVY AS IS FOR NOW. TONIGHT...WITH LOSS OF HEATING EXPECT THUNDERSTORMS TO WEAKEN AND COVERAGE TO LESSEN. ATTM...MODELS SHOWING THIS BUT THINK HIGH HUMIDITY AIRMASS WILL KEEP THE THREAT OF SHOWERS AROUND ACROSS THE WRN AND NERN FRINGES AFTER MIDNIGHT CLOSER TO AREAS OF UPPER SUPPORT. MUGGY OVERNIGHT WITH LOWS IN THE MID TO UPPER 60S WEST TO LOWER TO MID 70S EAST. THU...FRONTAL BOUNDARY MAKES IT TO ABOUT THE NRN WV TO NRN VA AREA. SUPPORT IN THE UPPER LEVELS WITH FRONTAL CONVERGENCE FAVORS MOST AREAS SEEING LIKELY POPS AFTER MIDDAY. MADE SOME DOWNWARD ADJUSTMENT ON HIGHS AS THINK THE COVERAGE OF STORMS WILL BE SUCH TO KEEP TEMPS DOWN PER RAIN AND/OR CLOUD COVER...WHICH IS CLOSE TO MET MOS. STILL LOOKING AT AMPLE MOISTURE FOR HIGH RAINFALL RATES...SO ADDED HEAVY RAIN TO THE GRIDS TOMORROW...BUT WILL WAIT ON ANY FLASH FLOOD WATCHES. THERE COULD BE SOME SVR STORMS TOMORROW WITH DOWNBURSTS THE MAIN THREAT...IF WE GET ENOUGH HEATING. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 224 PM EDT WEDNESDAY... A SURFACE COLD FRONT WILL RETREAT NORTH AS A SHORT WAVE TROUGH PIVOTS EAST FROM THE OHIO AND TENN VALLEYS. THIS WILL KEEP THE AREA IN A WARM AND HUMID AIR MASS THURSDAY INTO SATURDAY. WITH THE FRONTAL BOUNDARY STALLED NEAR THE AREA...CONVECTION IS POSSIBLE EACH AFTERNOON AND EVENING. A LEE TROUGH DEVELOPS A SURFACE REFECTION THEN TRACKS EAST...PULLING A WEAK COOL FRONT ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY. ONCE THIS FRONT MOVES SOUTH INTO NORTH CAROLINA...AFTERNOON TEMPERATURES WILL RUN BELOW NORMAL BY 5F TO 10F. WE WILL ALSO GET RELIEF FROM THE HIGH DEW POINTS ONCE THE FRONT IS SOUTH OF THE AREA. STORMS WITH THE FRONT WILL HAVE A LOT OF INSTABILITY AND MOISTURE TO WORK WITH. THEREFORE...STRONG TO SEVERE WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING. LINGER LOW LEVEL MOISTURE AND AFTERNOON HEATING UNDER A COLD POOL...MAY GENERATE A FEW STRONG STORMS SATURDAY AFTERNOON. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 235 PM EDT WEDNESDAY... THE MODELS SHOW SURFACE HIGH PRESSURE PERSISTING THROUGH THE WEEKEND OVER THE NORTHEAST...WHICH DRIVES A FRONT SOUTH TO NORTH CAROLINA AND THE COASTAL WATERS. THE FRONT WEAKENS AS THE HIGH MOVES OFFSHORE MONDAY AND TUESDAY. ONCE THIS RIDGE IS OFF SHORE...A LEE TROUGH WILL SETUP OVER THE PIEDMONT AGAIN WITH ANOTHER FRONTAL PASSAGE TUESDAY. IN THE WAKE OF THIS FRONT...ANOTHER AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION. THE WEATHER PATTERN DOES NOT FAVOR MUCH COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. HEAT AND HUMIDITY RETURN BEFORE THE SECOND FRONT PASSAGE...WHICH WILL GIVE THE HIGHEST POPS DURING THIS TIME FRAME. UNTIL FRONTAL TIMING IS MORE CONSISTENT...WILL KEEP POPS AT A CHANCE. TEMPERATURES WILL MODERATE ABOVE NORMAL STARTING MONDAY AND LAST UNTIL THE FRONT IS SOUTH OF THE AREA...WHICH COULD BE THURSDAY OR FRIDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 120 PM EDT WEDNESDAY... WILL SEE TS IN VICINITY OVER THE MTNS INTO ROANOKE THIS AFTERNOON WITH LESS COVERAGE AT LYH/DAN. WILL HAVE TEMPO FOR TS AT BLF/LWB EARLY AND AMEND AS NECESSARY IF STORMS APPROACH TERMINALS. OUTSIDE OF STORMS SHOULD SEE VFR CONDITIONS. IN THE STORMS...HEAVY RAIN AND MVFR OR LOWER EXPECTED WITH GUSTY WINDS AS WELL. THOSE FLYING ACROSS THE MTNS AND PIEDMONT WILL ENCOUNTER TOWERING CU AND CBS ESPECIALLY ALONG/WEST OF THE BLUE RIDGE MTNS. ACTIVITY WILL WANE THIS EVENING WITH LOSS OF HEATING BUT WE MAY SEE SHOWERS LINGER OVERNIGHT IN A FEW SPOTS. ATTM...LEANING TO VFR CONDITIONS TRANSITIONING TO MVFR OR LOWER AT THE MTN TERMINALS AND MVFR OUT EAST FOR FOG. ANY RAIN NEAR/AT TERMINALS AND CLEARING SKIES OVERNIGHT SHOULD ALLOW FOR FOG DEVELOPMENT. FOG WILL SLOWLY LIFT AROUND 12-14Z THU WITH STORMS HOLD OFF UNTIL AFTER 18Z...ALTHOUGH A FEW MAY FORM AGAIN BY 18Z IN THE MTNS. THURSDAY AFTERNOON...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING... WITH ADDITIONAL STORMS OVER THE SOUTHERN PART OF THE FORECAST AREA FRIDAY WITH THE FRONT STILL NEARBY. FRIDAY NIGHT INTO SUNDAY...SOME LINGERING SHOWERS/STORMS WILL STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER VALLEY FOG. && .CLIMATE... RECORD HIGH TEMPS FOR TODAY... ROANOKE 102 IN 1977 LYNCHBURG 99 IN 1942 DANVILLE 101 IN 1980 BLACKSBURG 94 IN 1988 BLUEFIELD 90 IN 2006 && .EQUIPMENT... NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE AIR. COMMERCIAL POWER HAS BEEN RESTORED...BUT TELCO SIGNAL IS NOT REACHING THE SITE. IT IS POSSIBLE THIS MAY BE FIXED TODAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ047. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...WP SHORT TERM...RCS LONG TERM...RCS/WP AVIATION...WP CLIMATE... EQUIPMENT...
Hazardous weather outlook, Jul 18, 2:58 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT WED JUL 18 2012 VAZ047-191900- BUCKINGHAM- 258 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ022>024-034-035-045-046-191900- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- 258 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN. HEAT INDICES WILL ALSO SURGE TO AROUND 100 TO 104 DEGREES IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ007-009>020-032-033-WVZ042>045-191900- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-GREENBRIER- 258 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ043-044-058-059-191900- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 258 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES SHOULD TOP OUT IN THE 100 TO 104 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 18, 4:20 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM LIGHTNING 6 S MAX MEADOWS 36.89N 80.95W
07/18/2012 WYTHE VA TRAINED SPOTTER
LIGHTNING STRIKE STARTED A FIRE TO AN OUTBUILDING ALONG
RICKEY ROAD.
&&
WHPLocal storm report, Jul 18, 4:38 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 2 N IVANHOE 36.87N 80.95W
07/18/2012 WYTHE VA 911 CALL CENTER
LARGE TREE DOWN NEAR THE INTERSECTION OF AUSTINVILLE RD
AND RICKEY RD.
&&
JVCLocal storm report, Jul 18, 4:42 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM LIGHTNING 6 S MAX MEADOWS 36.89N 80.95W
07/18/2012 WYTHE VA TRAINED SPOTTER
LIGHTNING STRIKE STARTED A FIRE TO AN OUTBUILDING ALONG
RICKEY ROAD.
&&
JVCLocal storm report, Jul 18, 4:51 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 NE CALLAWAY 37.04N 80.02W
07/18/2012 FRANKLIN VA 911 CALL CENTER
ONE TREE BLOWN DOWN NEAR ROCKLAND ROAD.
&&
WHPLocal storm report, Jul 18, 4:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD 4 NE BLOWING ROCK 36.16N 81.62W
07/18/2012 WATAUGA NC 911 CALL CENTER
ROCK AND MUDSLIDES NEAR SAMPSON ROAD AND THE BLUE RIDGE
PARKWAY.
&&
WHPLocal storm report, Jul 18, 5:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 5 N ROANOKE 37.34N 79.97W
07/18/2012 ROANOKE VA FIRE DEPT/RESCUE
POWERLINES DOWN NEAR INTERSECTION OF ALPINE RD AND NOVER
AVE.
&&
JVCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:27 PM EDT | Special Weather Statement | RNK | Grayson | 33 min |
| Jul 18, 12:35 PM EDT | Special Weather Statement | RNK | Grayson | 40 min |
| Jul 18, 1:13 PM EDT | Special Weather Statement | RNK | Tazewell | 62 min |
| Jul 18, 1:57 PM EDT | Special Weather Statement | RNK | Alleghany | 48 min |
| Jul 18, 2:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 62 min |
| Jul 18, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 1 more | 75 min |
| Jul 18, 2:35 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Jul 18, 2:56 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Jul 18, 3:05 PM EDT | Special Weather Statement | RNK | Bland | 40 min |
| Jul 18, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 57 min |
| Jul 18, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 28 min |
| Jul 18, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 17 min |
| Jul 18, 4:00 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| Jul 18, 4:08 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Jul 18, 4:19 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Jul 18, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 54 min |
| Jul 18, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 67 min |
| Jul 18, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 49 min |
| Jul 18, 5:33 PM EDT | Flash Flood Warning | RNK | Buckingham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.